Minnesota, 2018

Hail and Damaging Wind in Minnesota, September 14, 2018

September 14, 2018 · NWS FGF · 9 events in 4 counties and zones

During the mid evening of September 14th, a thunderstorm flared up east of Jamestown and tracked to the east. This storm moved along the Interstate 94 corridor, through the Valley City and Tower City areas, eventually passing north of the Fargo-Moorhead area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the mid evening of September 14th, a thunderstorm flared up east of Jamestown and tracked to the east. This storm moved along the Interstate 94 corridor, through the Valley City and Tower City areas, eventually passing north of the Fargo-Moorhead area. As this large storm tracked east-northeast, other thunderstorms also strengthened along a line from Twin Valley to Mahnomen to Bemidji (in Minnesota). These storms mainly produced large hail, but there were also several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 14, 6:00 PM CST, 2 hours earlier.

Area forecast discussion, Sep 14, 6:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Fri Sep 14 2018

.UPDATE...
Issued at 655 PM CDT Fri Sep 14 2018

Tweaked pops, temps and dewpoints to match current conditions.
Essentially no other changes at this update.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 336 PM CDT Fri Sep 14 2018

Cloud cover pattern has remained pretty consistent thru the
afternoon. In the past hour visbile satellite pics have shown
increased high based CU within the general lower cloud region
along the ND/SD border into west central MN thru Wheaton to
Alexandria. Starting to see a few echo returns along this line.
Also have started to see the lower clouds returning northward
approaching Bemidji and Fargo. So the intial process of 850 mb
warm front returning northward is occurring. Short range models
are not too agressive in developing activity thru early evening
but do have some shower/tstorm activity...but holds off til mid to
late evening and esp later tonight more toward north central and
northeastern MN. So will start out with lower pops then increase
them thru the evening into west central MN toward Bemidji.

Saturday will see the 850 mb warm front lifting north but the
surface warm front seems to linger quite a bit south until the
aftn when it does more into WC MN and far SE ND where highs today
in the low-mid 80s. 850 mb instability will be present over the
area near the 850 mb warm front, and it seems mid to late
afternoon will see best chances for scattered storms to form in
parts of NE ND into far northern MN.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Sep 14 2018

Saturday night through Monday... The weather in this period is
driven by a short wave trough and a surface low pressure system that
moves across North Dakota and Minnesota. Saturday night into Sunday
morning a warm front will move across eastern North Dakota and
northwest Minnesota bringing chances for rain showers and
thunderstorms. The cold front will pass Sunday afternoon into Sunday
night from west to east bringing cooler temperatures. Temperatures
will be warm on Saturday night and Sunday then much cooler Monday
after the passage of the cold front with temperatures near to just
below normal. Winds are also expected to be elevated Sunday as the
low pressure moves across the region with wind gusts over 30 mph
possible.

Tuesday through Friday... High pressure and an upper level ridge
moves in Tuesday leading to quiet and cool weather. The next chance
of rain comes on Wednesday as an upper level trough moves towards
the Northern Plains. There are some differences in the global models
in this period as the ECMWF is more progressive and has most of the
rain falling on Wednesday while the GFS and CMC have the rain later
on Thursday. So confidence in the occurance of rain is high the
timing is still somewhat uncertain. Surface high pressure to settle
in again after this system passes late next week. Slightly below
normal high temperatures expected for this period next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Sep 14 2018

MVFR cigs were located over the far southern zones. The rest of the
area was VFR. Expect MVFR conditions in the southern zones to shift
north to about the southern half of the forecast area by Sat morning
and into the northern zones by Sat late afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...Riddle
LONG TERM...NC
AVIATION...JH
Hazardous weather outlook, Sep 14, 8:24 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
924 AM CDT Fri Sep 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
924 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The cold front which moved through on Thursday will begin to
return northward tonight. Scattered thunderstorms will develop
north of the front in southeastern and east cetnral North Dakota
into northern Minnesota this evening. Enough instability will be
present north of the warm front for isolated severe thunderstorms,
with hail to one inch the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday there continues to be the chance for thunderstorms the
strongest of which appear to be possible in the evening across
northern Minnesota. A few of these storms may be strong enough to
become severe with hail up to an inch in size. Elsewhere severe
weather is not expected but some lightning and brief downpours
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Sep 14, 4:43 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
543 PM CDT FRI SEP 14 2018

MNZ031-032-142330-
Wadena MN-East Otter Tail MN-
543 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles east of Fergus Falls, moving northeast at 35
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Deer Creek around 555 PM CDT.
  New York Mills around 600 PM CDT.
  Bluffton around 605 PM CDT.
  Wadena around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9511 4637 9515 4635 9516 4620 9549
      4635 9567 4667 9516 4644 9494
TIME...MOT...LOC 2242Z 235DEG 32KT 4636 9548

VG
Special weather statement, Sep 14, 5:29 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT FRI SEP 14 2018

MNZ024-031-032-150000-
Wadena MN-East Otter Tail MN-Hubbard MN-
629 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WADENA AND
EAST CENTRAL OTTER TAIL COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebeka to near Verndale. Movement was
northeast at 40 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Aldrich around 630 PM CDT.
  Sebeka and Blue Grass around 635 PM CDT.
  Oylen and Nimrod around 645 PM CDT.
  Huntersville around 650 PM CDT.
  Badoura around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9474
      4637 9478 4637 9508 4659 9530 4696 9473
      4689 9466 4680 9466
TIME...MOT...LOC 2328Z 234DEG 39KT 4658 9515 4643 9499

VG
Special weather statement, Sep 14, 7:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
822 PM CDT FRI SEP 14 2018

NDZ038-150215-
Barnes ND-
822 PM CDT FRI SEP 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 915
PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 14 miles west of Valley City, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sanborn around 830 PM CDT.
  Rogers around 840 PM CDT.
  Bald Hill Dam and Valley City around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4720 9782 4694 9768 4682 9837 4695 9844
      4698 9844 4698 9846
TIME...MOT...LOC 0122Z 249DEG 25KT 4693 9831

VG

The radar

The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clearwater

When
September 14, 8:00 PM CST
Where
Clearwater County, 0.69 mi S of Zerkel
Measured
0.75 in hail
Reported by
Public
Coordinates
47.310, -95.380

Hail, Mahnomen

When
September 14, 8:07 PM CST to 8:17 PM CST
Where
Mahnomen County, 0.69 mi S of Naytahwaush
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -95.630

Thunderstorm Wind, Clearwater

When
September 14, 8:14 PM CST
Where
Clearwater County, 2.13 mi SSE of Lake Itasca
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.220, -95.210

A tree was blown down across a road in Itasca State Park.

Hail, Norman

When
September 14, 8:25 PM CST
Where
Norman County, 0.84 mi SE of Twin Vly
Measured
2 in hail
Reported by
Public
Coordinates
47.260, -96.260

Hail, Hubbard

When
September 14, 8:28 PM CST
Where
Hubbard County, 4.21 mi E of Becida
Measured
0.88 in hail
Reported by
Public
Coordinates
47.350, -95.080

Hail, Clearwater

When
September 14, 8:29 PM CST
Where
Clearwater County, 0.69 mi S of Zerkel
Measured
1 in hail
Reported by
Social Media
Coordinates
47.310, -95.380

Hail, Hubbard

When
September 14, 8:53 PM CST
Where
Hubbard County, 2.81 mi W of Guthrie
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.300, -94.860

Hail, Clearwater

When
September 14, 9:55 PM CST
Where
Clearwater County, 0.69 mi S of Zerkel
Measured
1 in hail
Reported by
Public
Coordinates
47.310, -95.380

Hail, Hubbard

When
September 14, 10:35 PM CST
Where
Hubbard County, 4.18 mi SW of Laporte
Measured
2 in hail
Reported by
Social Media
Coordinates
47.170, -94.820

The hail fell near Kabekona Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775430, 775431, 775432, 775433, 775434, 775435, 775436, 775437, 775438.